Alcohol & Suboxone: What happens when you mix them?

Mixing Suboxone, an opioid agonist, and alcohol can have severe — and even fatal — consequences. To understand why taking these two substances together is dangerous, it’s important to know how each affects your body. Suboxone (naloxone and buprenorphine) is an opioid agonist that binds to the same receptors in your brain as opiates, increasing its abuse potential. Alcohol (ethanol) is a central nervous system depressant that affects your brain chemistry.

Taken together, especially intravenously, Suboxone and alcohol intensify each other’s effects and can wreak havoc on your respiratory system and mental state. This can easily cause overdose, potentially fatal breathing problems, loss of consciousness and coma, among other dangerous side effects.  

What Are the Side Effects of Suboxone and Alcohol?

When combined, Suboxone and alcohol can exacerbate the harmful effects each has on your respiratory system, but that’s just the beginning. Mixing these two drugs can do detrimental damage to your entire body and can lead to fatal overdose.

If you mix Suboxone and alcohol, side effects may include:

  • Impaired or slurred speech
  • Potentially fatal breathing problems
  • Extreme drowsiness
  • Loss of consciousness
  • Coma

Synthetic opioid agonists like Suboxone, when combined with alcohol, also stimulate the brain’s production of gamma-aminobutyric acid (GABA), an inhibitory neurotransmitter. Too much GABA can lower your heart rate, body temperature and respiration to fatal levels.

Leave a Reply

Your email address will not be published. Required fields are marked *